I am participating in a sponsored campaign for the BOOMbox Network on behalf of the American Gastroenterology Association. I received compensation for this post. All opinions are my own.
I call myself a Headache Person. Not the way that I’d really like to see myself, but true nonetheless. I have been suffering from migraines since I was 10 years old. They used to keep me out of school (and get me out of piano lessons, the only upside), a couple days a month. I used both prescription and over-the-counter medications to control my pain, probably at a level that would shock most parents today.
Fast forward 40 (or so) years. I still get the migraines occasionally. Not only that, my system expresses stress and tension in the form of headaches, so I actually have a headache almost daily. Fortunately, most are minor and can be controlled with over-the-counter medication. I will pop a couple acetaminophen tablets and my headache will usually subside.
As for the migraines, well, you can’t always tell if a headache is going to be a migraine or just a “normal” headache, so my tendency is to start with acetaminophen to see if it works. Insurance allows for only so much prescription medication per month after all, so one doesn’t want to “waste” them on a minor headache.
While I always knew that all that OTC medication probably wasn’t good for me, it was until listening to Dr. Anne Larson of the American Gastroenterology Association that I learned just how bad it could be.
Acetaminophen is the most commonly used over-the-counter medication, usually used to reduce fever and relieve minor aches and pains. I was surprised to learn though, that acetaminophen is found in over 500 prescription and over-the-counter medications! You probably know that it is in brand name medications like Tylenol® for pain, and a variety of cold and flu medications like Nyquil®, but it can also be found in prescription medications like Percocet® and Vicodin®.
That can mean if you are taking Tylenol® for a headache, then taking a recommended dose of a cold medicine, you may be doubling your dose of acetaminophen without even realizing it. This demonstrates the importance of label reading. It is vital to know what is in every medication that you take, prescription or over-the-counter.
The maximum dosage for acetaminophen is 4,000 mg a day. Depending on the form that it comes in, the dosage may be written differently from product to product. It may be written as the total pill amount, or times per day, so careful reading is a must. Regardless of how it is written, the maximum per day is still 4,000 mg. What is scary is that one overdose can cause permanent liver or stomach damage. Every year there are 26,000 hospitalizations and 458 deaths from aceaminophen-related overdoses.
There are also risks to using NSAIDs (non-steroidal anti-inflammatory drugs). NSAIDs are commonly used to treat conditions where pain and inflammation are present. They are found in such over-the-counter medications as Advil®, Aleve®, and aspirin. In fact, NSAIDs are found in more that 550 prescription and over-the-counter medications! So if you were taking aspirin for muscle pain, then took a couple Advil® to relieve a headache, you could suffer GI issues from using too many NSAIDs.
It can be more complicated to estimate the maximum dose because different NSAIDs have a variety of recommended doses. The wisest choice is to read labels and to take only one product at a time that contains NSAIDs. Taking too many can cause gastrointestinal issues including stomach bleeding and ulcers. It is estimated that every year 100,000 people are hospitalized and 16,500 die from NSAID overdose.
There are other precautions to use when taking NSAIDs. Using them in conjunction with blood thinners, low-dose aspirin, or diuretics can also cause complications. Read labels and talk to your doctor and/or pharmacist.
Here are some common misconceptions and barriers to safe drug use according to the AGA:
- While many people understand that misuse of over-the-counter medications can be bad, most don’t realize the serious potential consequences to overuse.
- Many people think that because these medications are so easily available that they don’t carry the same risks as prescription medications, but that is just not true.
- The main reason people intentionally exceed the recommended dosage is because they want instant relief from pain.
This information has been an eye-opener for me. I am taking it to heart, and in the future I will follow these guidelines (and I hope you will too):
- Read and follow ALL of your medicine labels, both prescription and over-the-counter, and do not exceed recommended dosages.
- Only take one product at a time that contains either acetaminophen or an NSAID.
- Talk with your doctor or pharmacist about your medicine use and other options that can help manage your pain.
Through this Gut Check campaign, the AGA is striving to increase awareness and empower individuals to be more active in their health care decisions. For more information check out the AGA website, Gut Check: Know Your Medications.